Medline ® Abstract for Reference 36
of 'Side effects of androgen deprivation therapy'
Diabetes and cardiovascular disease during androgen deprivation therapy for prostate cancer.
Keating NL, O'Malley AJ, Smith MR
J Clin Oncol. 2006;24(27):4448.
PURPOSE: Androgen deprivation therapy with a gonadotropin-releasing hormone (GnRH) agonist is associated with increased fat mass and insulin resistance in men with prostate cancer, but the risk of obesity-related disease during treatment has not been well studied. We assessed whether androgen deprivation therapy is associated with an increased incidence of diabetes and cardiovascular disease.
PATIENTS AND METHODS: Observational study of a population-based cohort of 73,196 fee-for-service Medicare enrollees age 66 years or older who were diagnosed with locoregional prostate cancer during 1992 to 1999 and observed through 2001. We used Cox proportional hazards models to assess whether treatment with GnRH agonists or orchiectomy was associated with diabetes, coronary heart disease, myocardial infarction, and sudden cardiac death.
RESULTS: More than one third of men received a GnRH agonist during follow-up. GnRH agonist use was associated with increased risk of incident diabetes (adjusted hazard ratio [HR], 1.44; P<.001), coronary heart disease (adjusted HR, 1.16; P<.001), myocardial infarction (adjusted HR, 1.11; P = .03), and sudden cardiac death (adjusted HR, 1.16; P = .004). Men treated with orchiectomy were more likely to develop diabetes (adjusted HR, 1.34; P<.001) but not coronary heart disease, myocardial infarction, or sudden cardiac death (all P>.20).
CONCLUSION: GnRH agonist treatment for men with locoregional prostate cancer may be associated with an increased risk of incident diabetes and cardiovascular disease. The benefits of GnRH agonist treatment should be weighed against these potential risks. Additional research is needed to identify populations of men at highest risk of treatment-related complications and to develop strategies to prevent treatment-related diabetes and cardiovascular disease.
Division of General Internal Medicine, Department of Medicine, Brigham and Women's Hospital, USA. email@example.com